Texas, 2018

Damaging Wind in Texas, August 21, 2018

August 21, 2018 · NWS AMA · 1 event in 1 county or zone

A disturbance moved over a weak ridge over the Texas/New Mexico border by the afternoon of the 21st. High instability and moderate wind shear set the stage for thunderstorms developing over the high terrain to the west to be maintained over the northwestern Panhandles in a favorable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A disturbance moved over a weak ridge over the Texas/New Mexico border by the afternoon of the 21st. High instability and moderate wind shear set the stage for thunderstorms developing over the high terrain to the west to be maintained over the northwestern Panhandles in a favorable environment. With better organized ingredients plus the loss of daytime heating, cellular thunderstorms across New Mexico and Colorado congealed into a bowing line segment and moved southeast across the western OK Panhandle and NW Texas Panhandle. Severe wind gusts were reported across the aforementioned areas along with flooding in the town of Keyes in the western OK Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 21, 5:34 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 5:34 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
634 PM CDT Tue Aug 21 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Thursday. Showers and thunderstorms are expected to impact the
Guymon TAF site between 03Z and 08Z Wednesday and may impact the
Dalhart TAF as well, however confidence too low to mention at this
time. Some MVFR ceilings and visibilities along with strong and
erratic winds may accompany the thunderstorms. Southerly winds 10
to 20 knots at the Amarillo TAF site increasing to 15 to 25 knots
with gusts near 30 knots after 14Z to 16Z Wednesday. Southerly
winds 10 to 20 knots at the Dalhart TAF site are expected to
become east to northeast 5 to 15 knots after 03Z to 05Z Wednesday
and then become southerly again 15 to 25 knots with gusts near 30
knots after 14Z to 16Z Wednesday. Easterly to northeasterly winds
5 to 15 knots at the Guymon TAF site is expected to become
southerly 10 to 20 knots with possible gusts near 25 knots after
14Z to 16Z Wednesday.

Schneider

&&

.PREV DISCUSSION... /Issued 442 PM CDT Tue Aug 21 2018/

DISCUSSION...

Main items of interest for this forecast package continue to include
the rain chances this evening through Thursday night (dry
thereafter), as well as warmer (above normal) temperatures basically
Thursday onward.

CAPE is less than it was 24 hours ago. Instability peaks late this
afternoon into early evening but then diminishes quickly thereafter
for a small window of opportunity for severe weather. Any storms
that continue into the evening hours will have ample 0-6km bulk
shear, so a couple storms may have strong updrafts that could
produce large hail. Otherwise, main threat will be strong wind
speeds tonight. Forecast soundings are indicating LCL heights
lowering overnight as well, and there is some turning in the lower
levels during the onset of convection. In other words, there is a
small chance for a brief tornado for mainly Cimarron county to
maybe Dallam and/or Texas counties. This window is pretty small
and will likely be between 8pm and 11pm. In reality though, the
main threats for tonight will be hail and damaging wind speeds
mainly between 8pm and 2am. Best chances for rain will be across
the Oklahoma Panhandle, but some storms may sag south and pass
over northern portions of the Texas Panhandle.

In an almost repeat pattern, thunderstorms will be possible across
nearly the same area Wednesday/Wednesday night, with an identical
threat scenario of strong wind speeds and hail for mainly northern
portions of the forecast area.

Other story will be the warm temperatures to end the month. Above
normal temperatures are expected across the Panhandles, or in
other words most areas will be in the mid to upper 90s Thursday
onward.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Aug 21, 3:00 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
400 PM CDT Tue Aug 21 2018

OKZ001>003-TXZ001>020-317-220900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
400 PM CDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms expected tonight across mainly northern
portions of the outlook area. Wind and hail will be the primary
threats with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of strong to possibly severe storms across central
and northern portions of the Panhandles Wednesday into Wednesday
night.

Thunderstorm chances continue Thursday into Thursday night as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Aug 21, 7:04 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
804 PM CDT TUE AUG 21 2018

OKZ001-002-TXZ001-220145-
Cimarron OK-Texas OK-Dallam TX-
804 PM CDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS...CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Keyes to 5 miles northwest of
Seneca. Movement was southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Boise City, Keyes, Eva, Kenton, Wheeless, Black Mesa Park, Felt,
Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10185 3663 10181 3641 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 0103Z 308DEG 21KT 3686 10208 3669 10320

Rutt
Local storm report, Aug 21, 7:56 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
856 PM CDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             3 SSW KEYES             36.76N 102.28W
08/21/2018  E1.25 INCH       CIMARRON           OK   STORM CHASER

0846 PM     TSTM WND GST     3 SSW KEYES             36.76N 102.28W
08/21/2018  E80 MPH          CIMARRON           OK   STORM CHASER

&&

EVENT NUMBER AMA1800452
EVENT NUMBER AMA1800453

MJG
Local storm report, Aug 21, 8:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
904 PM CDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
08/21/2018  M58 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1800454

SCHNEIDER

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
August 21, 8:55 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780341.